Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 455, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 30, 2011, 2:35 PM EDT for Botetourt County, Virginia. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2011, 2:35 PM EDT (18:35 UTC)
- Expired
- Jul 30, 2011, 3:01 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 2:38 PM EDT | TSTM WND DMG | 2 Ssw Oriskany, VA | TREE DOWN ON RT 613 SLIPPERY FORD RD |
| Jul 30, 2:45 PM EDT | HAIL 1 | 6 Sse Oriskany, VA | HAIL UP TO QUARTER SIZED BEGAN 245 PM AND LASTED 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125
WUUS51 KRNK 301835
SVRRNK
VAC023-301915-
/O.NEW.KRNK.SV.W.0455.110730T1835Z-110730T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT SAT JUL 30 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 315 PM EDT.
* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ORISKANY...AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
ORISKANY...
FINCASTLE...
DALEVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3754 7952 3748 7969 3743 7978 3741 7980
3740 7981 3739 7980 3732 7985 3742 8005
3751 8001 3755 7997 3762 8002 3775 7987
TIME...MOT...LOC 1836Z 334DEG 8KT 3755 7996
$$
SK2 follow-up statements
278
WWUS51 KRNK 301851
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT SAT JUL 30 2011
VAC023-301915-
/O.CON.KRNK.SV.W.0455.000000T0000Z-110730T1915Z/
BOTETOURT VA-
251 PM EDT SAT JUL 30 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR BOTETOURT COUNTY...
AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FINCASTLE...OR 7 MILES
SOUTH OF ORISKANY...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
FINCASTLE...
DALEVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3754 7952 3748 7969 3743 7978 3741 7980
3740 7981 3739 7980 3732 7985 3742 8005
3751 8001 3755 7997 3762 8002 3775 7987
TIME...MOT...LOC 1850Z 334DEG 8KT 3752 7994
$$
SK672
WWUS51 KRNK 301901
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT SAT JUL 30 2011
VAC023-301911-
/O.CAN.KRNK.SV.W.0455.000000T0000Z-110730T1915Z/
BOTETOURT VA-
301 PM EDT SAT JUL 30 2011
...THE SEVERE THUNDERSTORM WARNING FOR BOTETOURT COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE IN BLACKSBURG.
LAT...LON 3754 7952 3748 7969 3743 7978 3741 7980
3740 7981 3739 7980 3732 7985 3742 8005
3751 8001 3755 7997 3762 8002 3775 7987
TIME...MOT...LOC 1901Z 334DEG 8KT 3750 7993
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:18 PM EDT, 17 minutes earlier.
Area forecast discussion, Jul 30, 2:18 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 218 PM EDT SAT JUL 30 2011 .SYNOPSIS... A COLD FRONT WILL STALL SOUTH OF THE NORTH CAROLINA BORDER TONIGHT. BY SUNDAY NIGHT THE FRONT WILL SINK FARTHER SOUTH INTO THE CAROLINAS. HIGH PRESSURE RETURNS TO THE AREA EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 17Z...1PM EDT...THE SURFACE COLD FRONT IS SOUTH OF THE REGION NEAR THE NC/SC BORDER. CURRENTLY PROGRESSING INTO THE AREA IS THE 850 MB FRONT. ISOLATED CONVECTION STARTED DEVELOPING ALONG IT AROUND 16Z...NOON...AND COVERAGE HAS CONTINUED TO INCREASE SINCE THAT TIME. ANTICIPATE NO SIGNIFICANT CHANGES TO PLACEMENT OF THE BEST POPS THIS AFTERNOON NEAR AND JUST WEST OF THE BLUE RIDGE THIS AFTERNOON AS THIS 850 MB FRONT MOVES THROUGH. HAVE MADE TWEAKS TO THE HOURLY TEMPERATURE...DEW POINT AND SKY COVER GRIDS THROUGH THE AFTERNOON BASED ON THE LATEST VALUES. && .SHORT TERM /SUNDAY THROUGH MONDAY/... THE SURFACE COLD FRONT WILL STALL SOUTH OF THE NC/VA BORDER WHILE THE 85H BOUNDARY BECOMES QUASI-STATIONARY OVER THE AREA. SUNDAY AFTERNOONS CONVECTION ACROSS NORTH CAROLINA AND ALONG THE SURFACE FRONT SHOULD PUSH THE FRONT SOUTH DURING THE EVENING AND ALLOW DRIER AIR TO ENTER THE AREA FROM THE NORTHWEST. KEPT THE HIGHEST POPS ACROSS THE SOUTHERN PORTION OF RNK CWA SUNDAY. POPS DECREASE OVERNIGHT SUNDAY AND REMAIN DRY ON MONDAY. RAIN AND CLOUDS WILL LIMIT TEMPERATURES FROM WARMING SUNDAY ESPECIALLY ALONG THE VA/NC BORDER. WILL CARRY TEMPERATURES CLOSER TO NORMAL AND NEAR GUIDANCE. COULD SEE COOLER TEMPERATURES SUNDAY IF SHOWERS DEVELOP EARLY OR BECOME MORE WIDESPREAD THAN FORECASTED. DRIER AIR AND ABUNDANT SUNSHINE ON MONDAY WILL ALLOW TEMPERATURES TO WARM A FEW DEGREES ABOVE NORMAL. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... THE LONG RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT KEEPING THE FORECAST AREA UNDER AN UPPER LEVEL NORTHWEST FLOW EARLY IN THE LONG TERM PERIOD...WITH THE UPPER FLOW RELAXING TO A MORE ZONAL FLOW ON THE NORTHERN PERIPHERY OF THE SOUTHERN SUB-TROPICAL RIDGE. THE 00Z/29 ECMWF IS NOT QUITE AS AMPLIFIED BY THE END OF THE LONG TERM PERIOD AS THE GFS AND WAS THE PREFERRED SOLUTION. THIS TRANSLATES TO A GRADUAL WARMING TREND THROUGH THE LONG TERM PERIOD...UNTIL FRIDAY WHEN THE LONG RANGE MODELS AGREE AN UPPER LEVEL SHORT WAVE APPROACHING...WHICH WILL BRING THE BEST CHANCE FOR PRECIPITATION DURING THE WEEK. STILL...TEMPS FRIDAY WILL BE VERY WARM. OTHERWISE...TEMPERATURES SHOULD BE ABOVE NORMAL...ESPECIALLY TUESDAY-THURSDAY WHEN GEFS ENSEMBLES SHOW 850MB TEMPS 1-2 STANDARD DEVIATIONS ABV NORMAL. OUTSIDE OF THE HIGHER POPS FOR FRIDAY...COVERAGE OF THUNDERSTORMS SHOULD GRADUALLY INCREASE...ESPECIALLY IN THE MOUNTAINS...FROM WEDNESDAY TO THURSDAY AS A LOW LEVEL THETA-E AXIS PUSHES INTO THE AREA. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CONDITIONS WILL REMAIN PRIMARILY VFR THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING. THE EXCEPTION TO THIS RULE WILL BE WHERE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE OCCURRING. DEVELOPMENT STARTED AROUND 16Z...NOON...AND HAS SINCE CONTINUED TO SPREAD IN COVERAGE THIS AFTERNOON...BUT FOR THE MOST PART STILL IS ISOLATED. UNDER THE HEAVIER SHOWERS AND STORMS EXPECT BRIEF...LOCALIZED IFR/MVFR CONDITIONS. WHILE A SURFACE COLD HAS PASSED TO OUR SOUTH...THE FRONT AROUND 850 MB WILL LINGER OVER THE REGION INTO SUNDAY. THIS WILL MEAN A CONTINUED CHANCE OF SCATTERED SHOWERS AND STORMS. WITH THE BOUNARY LAYER FRONT TO OUR SOUTH...WE ARE EXPECTING LOW LEVEL WINDS TO CONTINUE VEERING TO THE NORTHEAST TONIGHT. WITH LINGERING MOISTURE...ANTICIPATE LOW END VFR CEILING TO DEVELOP ACROSS MUCH OF THE AREA OVERNIGHT. THERE COULD BE AREAS WITH MVFR CIGS...BUT HAVE NOT INCLUDED THAT POSSIBILITY AT THIS POINT IN THE TAFS. ALSO ANTICIPATE THE DEVELOPMENT OF MVFR LIGHT FOG ACROSS ANY AREAS TODAY THAT RAIN. ANY SUB-VFR VSBYS SHOULD IMPROVE TO VFR BY 15Z...11 AM...ON SUNDAY. THE PROXIMITY OF THE 850 MB FRONT WILL HELP MAINTAIN ISOLATED TO SCATTERED SHOWERS AND A FEW STORMS ACROSS THE AREA TONIGHT INTO EARLY SUNDAY. THANKS TO A STALLED 850 MB FRONT...BKN-OVC LOW END VFR CIGS AND LOCALIZED MVFR CIGS WILL CONTINUE SUNDAY AFTERNOON INTO SUNDAY NIGHT ALONG WITH ISOLATED TO SCATTERED SHOWERS AND STORMS. MAINLY VFR CONDITIONS WILL EXIST MONDAY THROUGH WEDNESDAY AS HIGH PRESSURE RETURNS TO THE AREA. LATE NIGHT MVFR VALLEY FOG WILL BE POSSIBLE...ESPECIALLY IN THOSE AREAS THAT RECEIVED SIGNIFICANT RAIN SATURDAY THROUGH SUNDAY. ON THURSDAY...A COLD FRONT WILL HEAD SOUTH THROUGH THE AREA. ANTICIAPTE LOCALIZED MVFR CONDITIONS WITH ISOLATED TO SCATTERED SHOWERS AND STORMS. && .CLIMATE... BLUEFIELD WILL BE CLOSE TO THEIR RECORD HIGH FOR TODAY. SATURDAY RECORDS: ROANOKE.....101 SET IN 1931 LYNCHBURG...100 SET IN 1953 DANVILLE....101 SET IN 1953 BLACKSBURG...94 SET IN 1953 BLUEFIELD....88 SET IN 1987 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/DS SHORT TERM...RCS LONG TERM...PH AVIATION...DS CLIMATE...
Hazardous weather outlook, Jul 30, 4:01 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 401 AM EDT SAT JUL 30 2011 VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>045-310900- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- 401 AM EDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OUR REGION. THE MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY RAIN AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-310900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- HALIFAX-CHARLOTTE- 401 AM EDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OUR REGION. THE MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY RAIN AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT OF ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH VERY HEAVY RAIN AND DAMAGING WINDS WILL CONTINUE SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:44 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 46 min |
| Jul 30, 3:27 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 33 min |
| Jul 30, 3:32 PM EDT | Special Weather Statement | RNK | City of Roanoke | 58 min |
| Jul 30, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke, City of Roanoke | 36 min |
| Jul 30, 4:10 PM EDT | Special Weather Statement | RNK | Franklin | 35 min |
| Jul 30, 4:12 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 63 min |
| Jul 30, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, City of Lynchburg | 43 min |
| Jul 30, 4:49 PM EDT | Special Weather Statement | RNK | Franklin | 41 min |
| Jul 30, 5:10 PM EDT | Special Weather Statement | RNK | Floyd | 50 min |
| Jul 30, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Halifax, Pittsylvania | 49 min |
| Jul 30, 5:27 PM EDT | Special Weather Statement | RNK | Buckingham | 48 min |
| Jul 30, 5:36 PM EDT | Special Weather Statement | RNK | Giles | 39 min |
| Jul 30, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte | 61 min |
| Jul 30, 6:15 PM EDT | Special Weather Statement | RNK | Giles, Roanoke | 45 min |
| Jul 30, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 37 min |
| Jul 30, 6:38 PM EDT | Flash Flood Warning | RNK | Appomattox, Campbell, Charlotte | 111 min |
| Jul 30, 6:44 PM EDT | Special Weather Statement | RNK | Wythe | 31 min |
| Jul 30, 7:13 PM EDT | Special Weather Statement | RNK | Halifax | 32 min |
| Jul 30, 7:46 PM EDT | Special Weather Statement | RNK | Halifax | 14 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.